Alert archive / California / Small Craft Advisories in 2023
Small Craft Advisory 27, NWS Eureka, CA
NWS Eureka, CA issued this small craft advisory at Mar 7, 2023, 8:55 PM PST. It took effect at Mar 8, 2023, 3:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2023, 8:55 PM PST (04:55 UTC)
- In effect from
- Mar 8, 2023, 3:00 PM PST
- Expired
- Mar 9, 2023, 6:00 AM PST
- In force
- 15 hr
- Issued by
- NWS Eureka, CA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 3:36 PM PST, 5 hours 19 minutes earlier.
Area forecast discussion, Mar 7, 3:36 PM PST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
336 PM PST Tue Mar 7 2023
.SYNOPSIS...Periods of heavy snow for elevations above 1500 feet
will continue through tonight. Cold and showery weather will
persist into Wednesday before drier conditions develop Wednesday
night. An atmospheric river storm will bring heavy rain, higher
snow levels and strong winds Thursday into Friday. Periods of
heavy rain and gusty winds with high snow levels are forecast for
the weekend and early next week.
&&
.DISCUSSION...Showers continue across the area this afternoon in
association with an upper level trough just off the west coast.
These are expected to increase in coverage again this evening as
the upper level low moves overhead. This may bring some small hail
to the coastal areas and possible some thunderstorms as well.
Snow levels are currently around 2,000 feet. As the precip
intensity increases this evening and the colder air moves overhead
this will likely drop snow levels to 1,500 feet or even as low
500 feet in some areas late tonight. Snow amounts of 3 to 5 inches
are expected above 1500 feet with up to an inch as low as 1000
feet.
Wednesday there may be a few lingering showers in the north. Snow
levels are expected to rise to around 2000 feet by the afternoon.
Mainly dry conditions are expected Wednesday night.
Thursday the next system is approaching the area. Light rain and
snow is expected by late morning. Initially snow levels will be
around 2,000 feet. Strong warm advection is coming with this
system and snow levels will rise quickly in the afternoon. These
are expected to be over 6,000 feet in Mendocino county by mid
afternoon. Confidence is fairly high that snow levels will rise
across much of the area. This is sometimes tricky and sometimes
models struggle on how quickly these come up. Nonetheless a lot of
warm air is moving in with this system. The exception looks like
it will be in Trinity county. They are expected to see more
significant snowfall before the snow levels rise. There is still
some uncertainty on how much these will rise, but it looks like
Hwy 3, 36 and 299 in Trinity county will see enough impacts to
warrant a winter storm watch so have issued that for Trinity
county. These will likely linger at lower levels in northern
Trinity county. Farther south in Mendocino and Lake county the
rainfall is expected to be heavy Thursday afternoon through
Friday. This looks to be a moderately strong atmospheric river
with heavy rainfall rates so have gone ahead and issued a watch
for Mendocino and Lake counties. Rainfall totals look to be around
2 to 4 inches for the 24 hours. The snow on the ground may
increase the runoff somewhat, but this is not expected to be a
significant contribution to the runoff.
Friday night through the weekend zonal flow is expected to bring
periods of rain and high elevation snow. Snow levels will
drop some, but only to around 2,500 to 3,500 feet. These will rise
over the weekend to over 6,000 feet in the afternoon. Occasional
periods of heavier rain is expected, but these look to be fairly
shortlived.
The next significant system looks to be on Monday and Tuesday. The
are still a lot of questions on the this system. It does have the
potential for heavy rain and flooding is possible once again. One
thing to watch will be how long the breaks are in the rainfall to
allow the rivers to catch up. This will need to watched as it gets
closer. MKK
&&
.AVIATION...Numerous bands of showers will continue to impact
regional TAF sites/aviation operations today through tonight.
Showers could also have an embedded thunderstorm and/or showers
with small hail... especially over Humboldt, Del Norte and
Northern Mendocino. Heavier showers may also lower VFR/MVFR
conditions to MVFR/IFR at times. Gusty SSE-SSW winds will prevail
through daytime hours. An approaching front may enhance flight
hazards at the coast including possibly "marginal" low level
windshear (LLWS) in the afternoon. /TA
&&
.MARINE...Moderate southerly winds across all waters this afternoon
ahead of the weak frontal system. Winds are expected to ease a bit
and shift to west-southwest this evening into Wednesday morning
behind of the front. There will be isolated gusts up to 25 kts this
afternoon through this evening while a mid period NW swell subsides.
Isolated thunderstorm chances will continue through tonight, mostly
for the northern waters. Scattered showers across the waters are
expected to gradually diminish this evening into Wednesday morning.
Though some isolated showers could be possible throughout the day on
Wednesday.
A strong low pressure area will begin moving south along the Pacific
NW coast late on Wednesday. Southerly winds will begin ramping up in
response Wednesday afternoon, and will continue strengthening
through Thursday. Storm strength gusts up to 50 kts now look likely
on late Thursday morning and peak Thursday overnight with gusts over
50 kts. A Storm Watch is now in place for all waters Thursday
morning through Friday morning, although gales conditions will be
likely early in the morning.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory from 6 PM this evening to 1 AM PST
Wednesday for CAZ101-103.
Winter Storm Warning until 4 AM PST Wednesday for CAZ102-
104>108.
Winter Storm Watch from Thursday morning through Friday
evening for CAZ107.
Winter Storm Watch from Thursday morning through Thursday
evening for CAZ108.
Flood Watch from Thursday afternoon through Friday evening
for CAZ109>115.
Winter Weather Advisory until 4 AM PST Wednesday for CAZ110-
111-113>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Storm Watch from Thursday afternoon through late Thursday
night for PZZ450-455.
Storm Watch from Thursday morning through late Thursday
night for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 7, 1:53 PM PST, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 153 PM PST Tue Mar 7 2023 CAZ109-112-082200- Mendocino Coast-Southwestern Mendocino Interior- 153 PM PST Tue Mar 7 2023 ...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-082200- Coastal Del Norte-Northern Humboldt Coast- 153 PM PST Tue Mar 7 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-113>115-082200- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 153 PM PST Tue Mar 7 2023 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM PST WEDNESDAY... ...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>106-082200- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior- 153 PM PST Tue Mar 7 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-082200- Northern Trinity- 153 PM PST Tue Mar 7 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter Storm Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-082200- Southern Trinity- 153 PM PST Tue Mar 7 2023 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST WEDNESDAY... ...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter Storm Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:55 PM PST | Gale Warning | EKA | 48 hr | |
| Mar 8, 3:06 AM PST | Small Craft Advisory | EKA | 27 hr | |
| Mar 8, 3:06 AM PST | Storm Warning | EKA | 42 hr | |
| Mar 8, 3:21 AM PST | Wind Advisory | EKA | Del Norte, Humboldt, Lake, Mendocino, Trinity | 43 hr |
| Mar 8, 2:09 PM PST | Winter Storm Watch | EKA | Del Norte, Humboldt | 7 hr |
| Mar 8, 2:09 PM PST | Winter Storm Warning | EKA | Trinity | 44 hr |
| Mar 8, 2:52 PM PST | River Flood Watch | EKA | Mendocino | 18 hr |
Nearby
Small Craft Advisories in California, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.